Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 26, 2017, 3:56 AM CDT for Hennepin County, Ramsey County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2017, 3:56 AM CDT (08:56 UTC)
- Expired
- Jul 26, 2017, 4:30 AM CDT
- In force
- 34 min
- Issued by
- NWS Twin Cities, MN
Counties Hennepin County, MN, Ramsey County, MN
The radar
The Minneapolis radar (KMPX), 30 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2582 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 18.4
The text
As transmitted.
129
WWUS83 KMPX 260856
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
356 AM CDT WED JUL 26 2017
MNZ060>062-068>070-260930-
Anoka-Dakota-Hennepin-Carver-Ramsey-Scott-
356 AM CDT WED JUL 26 2017
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Anoka...Dakota...Hennepin...Carver...Ramsey...Scott...
At 354 AM CDT...very heavy rain was located over eastern Carver
county, most of Scott county, and southwest Hennepin county. The
heavy rain will track northeast across the metro for the next hour,
producing around an inch in a short period of time.
LOCATIONS IMPACTED INCLUDE...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Eden Prairie, Burnsville, Blaine, Minnetonka, Edina and St. Louis
Park.
This includes Mystic Lake Casino.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 4493 9374 4519 9303 4513 9302 4512 9301
4498 9298 4489 9299 4489 9302 4485 9301
4467 9362
TIME...MOT...LOC 0854Z 245DEG 39KT 4489 9349
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 25, 11:10 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 25, 11:10 PM CDT, 4 hours 46 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1110 PM CDT Tue Jul 25 2017 .SHORT TERM...(This evening through Wednesday) Issued at 200 PM CDT Tue Jul 25 2017 Surface analysis this afternoon shows a northward-punching warm front nosing into southwestern Minnesota then weaving back westward through SD into WY. A cold front hangs southwestward from a low pressure center over central Manitoba province. High pressure remains centered over the central Great Lakes. Aloft, an upper level low is nearly stacked atop the surface low over Manitoba while the flow to its south, and over the Upper Mississippi River Valley, is fairly zonal with the jet stream nearby. As the afternoon progresses, the warm front is expected to snap northward to meet up with the cold front to the north, allowing additional deep moisture from the south (and around the backside of the departing high) to spread into western and southern portions of the WFO MPX coverage area. Dewpoints will surge into the lower to middle 70s for much of the coverage area. This will enhance an unstable atmosphere to the tune of 3000-4000 j/kg MUCAPEs. With lift being focused to near the cold front and capping eliminated, convection is expected to break out in western MN by early this evening and develop rather quickly then spread east, owing to the jetting aloft. Convection will increase in intensity and coverage as the evening progresses, eventually reaching eastern MN into western WI with the potential for strong/damaging winds and large hail. Discrete cells will be less likely than clusters/bows of storms, thus making large hail and damaging winds the main threats but isolated tornadoes at storm initiation cannot be ruled out completely. In addition, the deep moisture (PWATs approaching 2 inches) and effective precipitation generation with the nearby fronts and jetting aloft will allow storms to have rainfall rates in the 2-4 in/hr range which could cause localized flooding but progressive storm motions should help mitigate these concerns. The storms will wind down through the overnight hours with the cold front progressing through the area and the upper level low also shifting to the east. There will likely be a bit of a lull in the action close to sunrise before showers and a few thunderstorms resume over southern portions of the coverage area tomorrow late morning into the afternoon. The severe threat for tomorrow will be much lower, nearly nil save for a handful of counties in southeastern portions of the coverage area, so the main concern for tomorrow will be any additional rainfall on top of what is received tonight. Warm and humid conditions will still be expected tomorrow, mainly in eastern MN into western WI, but not quite as high as what is being experienced today. Will look for lows tonight in the mid 60s to lower 70s followed by highs tomorrow in the upper 70s to lower 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 245 PM CDT Tue Jul 25 2017 Fairly quiet long term period is expected as the upper flow becomes more amplified, with ridging building to our west and troughing to our east. Surface high pressure to our northeast will be a dominate player for most of the period, with very little in the way of airmass changes expected as highs will consistently top out around 80, with lows bottoming out around 60. Our best chance for rain doesn't even look all that great and it comes this weekend. Models continue to show a wave dropping across the upper MS Valley in NW flow this weekend, but it will be getting increasingly sheared out as it moves across the area. Its associated cold front will become less defined as it's parent upper wave weakens and the combination of weak upper forcing and weak surface covergence equals fleeting chances for rain. We have small chances moving into western MN Saturday afternoon that follow whats left of the boundary across the area through Sunday, but think even that may overdone. Given the lack of upper forcing and weak surface convergence, prefer the ECMWF solution for the weekend, which is dry for the MPX area. The pops we have are courtesy of the GFS and Canadian, but both of these models look overdone with their QPF given the lack of upper air and surface forcing they have. Next week, the eastern troughing looks to weaken, but the core of the upper ridge looks to remain over the Rockies. This will keep us in a mainly dry weather pattern, but the weaker NW flow aloft will allow temperatures to sneak back up above normal through the course of the week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1110 PM CDT Tue Jul 25 2017 Main aviation concern is redevelopment of TSRA in the next 6 hours across southern Minnesota, and into west central Wisconsin as a small area of enhanced instability continues to sag southward along a front. Confidence is high on redevelopment of storms, but coverage and location remains low through the overnight hours. Although I can't rule out a complex of storms developing across southwest Minnesota in the next couple hours, based current trends of the weakening MCS in southeast South Dakota, will only include VCTS, with the best chance of widespread and IFR conditions near KMKT. Otherwise, a general decrease in the overall coverage of TSRA/SHRA is expected after 12z, with only far southern Minnesota having any chance of TSRA during the afternoon. KMSP... Kept a good chance of +SHRA and VCTS between 10-13z this morning. Confidence is high on redevelopment of storms, but coverage and location remains low through the overnight hours. Otherwise, expect a decrease in activity during the morning, with VFR by the afternoon. Light south/southwest wind early will become north/northwest toward morning as a front moves through the area. /OUTLOOK FOR KMSP/ Thu...VFR. Wind NE 5-10 kts. Fri...VFR. Wind E 5 kts. Sat...VFR. Wind S 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JPC LONG TERM...MPG AVIATION...JLT
Hazardous weather outlook, Jul 25, 6:56 PM CDT, 9 hours before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 656 PM CDT Tue Jul 25 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 261300- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 656 PM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight There is an enhanced risk of severe thunderstorms this evening across west central Minnesota, with a slight risk across the remainder of central and southern Minnesota and west central Wisconsin. Large hail, damaging winds, and a few tornadoes are possible with developing thunderstorms this evening, particularly in the enhanced risk area. Heavy rainfall is also possible, which may lead to flash flooding tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday morning. There is a marginal risk for severe thunderstorms southeast of a line from Redwood Falls to Rush City. There is another chance of thunderstorms Saturday night and Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed tonight.
In the hours before
Special weather statement, Jul 25, 9:56 PM CDT, 6 hours before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
956 PM CDT TUE JUL 25 2017
MNZ042-043-260330-
Morrison-Todd-
956 PM CDT TUE JUL 25 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TODD AND
NORTHWESTERN MORRISON COUNTIES...
At 955 PM CDT, a strong thunderstorm was located near Randall, or 11
miles west of Little Falls, moving northeast at 55 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Little Falls, Randall, Swanville, Flensburg, Camp Ripley, Sobieski,
Burtrum and Camp Ripley Junction.
This includes U.S. Highway 10 in Minnesota between mile markers 130
and 144.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4621 9440 4618 9437 4616 9437 4616 9412
4611 9406 4585 9471 4603 9482 4623 9440
TIME...MOT...LOC 0255Z 238DEG 49KT 4603 9458
ETASpecial weather statement, Jul 26, 1:56 AM CDT, 2 hours before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
156 AM CDT WED JUL 26 2017
WIZ027-028-260730-
Chippewa-Eau Claire-
156 AM CDT WED JUL 26 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA AND
NORTHEASTERN EAU CLAIRE COUNTIES...
At 156 AM CDT, a strong thunderstorm was located near Seymour, or
near Eau Claire, moving east at 40 mph.
Nickel size hail and heavy rain is possible with this storm.
Locations impacted include...
Eau Claire, Altoona, Lake Hallie, Augusta, Fall Creek, Ludington,
Lake Eau Claire County Park, Eau Claire Airport and Seymour.
This includes the following highways...
Interstate 94 in Wisconsin between mile markers 68 and 74.
U.S. Highway 53 between mile markers 86 and 94.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4476 9148 4488 9149 4490 9093 4488 9092
4461 9092
TIME...MOT...LOC 0656Z 266DEG 43KT 4480 9137
jrbSpecial weather statement, Jul 26, 3:56 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
356 AM CDT WED JUL 26 2017
MNZ060>062-068>070-260930-
Anoka-Dakota-Hennepin-Carver-Ramsey-Scott-
356 AM CDT WED JUL 26 2017
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Anoka...Dakota...Hennepin...Carver...Ramsey...Scott...
At 354 AM CDT...very heavy rain was located over eastern Carver
county, most of Scott county, and southwest Hennepin county. The
heavy rain will track northeast across the metro for the next hour,
producing around an inch in a short period of time.
LOCATIONS IMPACTED INCLUDE...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Eden Prairie, Burnsville, Blaine, Minnetonka, Edina and St. Louis
Park.
This includes Mystic Lake Casino.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 4493 9374 4519 9303 4513 9302 4512 9301
4498 9298 4489 9299 4489 9302 4485 9301
4467 9362
TIME...MOT...LOC 0854Z 245DEG 39KT 4489 9349
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:46 PM CDT | Tornado Warning | MPX | Carver, Hennepin, Scott | 29 min |
| Jul 25, 8:17 PM CDT | Special Weather Statement | MPX | Dakota | 43 min |
| Jul 25, 8:38 PM CDT | Special Weather Statement | MPX | Benton | 52 min |
| Jul 25, 9:00 PM CDT | Special Weather Statement | MPX | Douglas | 45 min |
| Jul 25, 9:19 PM CDT | Special Weather Statement | MPX | Mille Lacs | 26 min |
| Jul 25, 9:28 PM CDT | Special Weather Statement | MPX | Todd | 32 min |
| Jul 25, 9:56 PM CDT | Special Weather Statement | MPX | Morrison | 34 min |
| Jul 26, 4:20 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 25 min |
| Jul 26, 1:56 AM CDT | Special Weather Statement | MPX | Eau Claire | 34 min |
| Jul 26, 4:37 AM CDT | Severe Thunderstorm Warning | MPX | Pierce, Saint Croix | 38 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.